MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Codes Difficult to Advance (2920); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 01/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the fcs, after implantation of a 23mm sapien 3 ultra valve in the aortic position it was noticed upon removal of the esheath that a small section >1mm to be torn / peeled back at the distal end.The physicians believe the esheath may have peeled back during the insertion of the sheath causing damage to the artery.The consequences to the patient was that the patient had to have additional access closure procedures done interventionally.Valve successfully implanted.
 
Additional Manufacturer Narrative
The investigation is in progress.A supplemental report will be submitted upon completion.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections b5, g6, h2, h6: device code(s), type of investigation, investigation findings, investigation conclusions and h10 has been updated.The device was not returned for evaluation and no image was provided to perform an image review.As the device was not returned, engineering was unable to perform any visual inspection, functional testing, or dimensional testing.During manufacturing all inspections are conducted on 100% of the units.The entire device is visually inspected and dimensionally testing during the manufacturing process.A device history record (dhr) was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed no other complaint relating to the complaint.A manufacturing mitigation review was performed and the inspections and tests support that it is unlikely a manufacturing non-conformance contributed to the reported complaint.The ifu provides guidance for precautions and directions for use.Precautions: do not use the edwards esheath introducer set if the packaging sterile barriers and any components have been opened or damaged.When inserting, manipulating, or withdrawing a device through the sheath, always maintain sheath position.Directions for use: inspect the length of dilators and sheath for surface defects and damage prior to clinical use.Flush the dilators using heparinized saline through the guidewire lumen.Hydrate the length of the dilators and sheath with heparinized saline to activate the hydrophilic coating.Flush the sheath using heparinized saline through the flush port; close the flush port.Insert one dilator completely into the sheath.Using standard catheterization techniques, gain access and dilate as necessary to accommodate the sheath.Orient the sheath appropriately and maintain orientation for the duration of the procedure.Insert the sheath assembly using standard technique while following its progression under fluoroscopy.Note: the proximal tapered end of the sheath working length is larger in diameter.If possible, suture the sheath into place.Remove the dilator from the sheath.Insert the device into the sheath (reference device specific instructions for use): when using the loader, flush the loader with heparinized saline and insert the device into the loader, insert the loader into the sheath until the loader stops.Advance device through the loader and into the sheath, retract the loader once the device is passed through the sheath.If additional working length is needed unscrew the cap from the loader and peel the loader from the shaft of the device.The procedural training manual provides guidance for sheath removal.Remove the suture securing the sheath.Remove the sheath entirely without torqueing ensuring the edwards logo is facing upwards.Do not re-advance the sheath at any time during removal.Hemostasis will not be maintained if the sheath is partially removed past the partially expandable section: reinsert dilator into the sheath or have an appropriate dilator ready to occlude the vessel if required.Appearance of the sheath upon removal.Some curvature of the sheath may be present.Ripples along the seam are normal.An open tip and seam are to be expected.It is important to remember through the procedure to: initially insert the introducer sheath with the edwards logo facing up, suture the sheath in place, once completed, remove the sheath completely with the edwards logo facing up, remove the sheath without torqueing, do not re-advance or reinsert the sheath at any time.No ifu/training deficiencies were identified.A complaint history review is not required as the complaints for "sheath distal tip torn" and "difficulty introducing sheath" was unable to be confirmed.A risk management documentation review was performed and there was no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.Current risk mitigations include design and manufacturing controls, ifu warnings and cautions, and physician training on how to sheath insertion.The benefits of the device outweigh the risks associated with difficulty or inability to insert sheath into patient.The complaints for "sheath distal tip torn" and "difficulty introducing sheath", were unable to be confirmed as no device nor applicable imagery was available for evaluation.No manufacturing nonconformance was able to be identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, "after implantation of a 23mm sapien 3 ultra valve in the aortic position it was noticed upon removal of the esheath that a small section >1mm to be torn / peeled back at the distal end".It was reported that the patient had mild calcification and mild tortuosity present within access vessels.Calcification and tortuosity can create a challenging pathway for sheath insertion.It is possible that the sheath distal end encountered calcification nodules as it was being inserted in the patient damaging the distal end as described.Additionally, if excessive manipulation was used to insert the sheath, it could have further contributed to the tear observed at the distal end.Available information suggest that patient factors (calcification, tortuosity) and procedural factors (excessive manipulation) contributed to the complaint event however, without a device or applicable imagery, a definite root cause is unable to be determined.
 
Event or Problem Description
As reported by the field clinical specialist, after implantation of a 23mm sapien 3 ultra valve in the aortic position it was noticed upon removal of the esheath that a small section >1mm to be torn / peeled back at the distal end.The physicians believe the esheath may have peeled back during the insertion of the sheath causing damage to the artery.The consequences to the patient was that the patient had to have additional access closure procedures done interventionally.Valve successfully implanted.The patient had a small dissection at the access site after closure.A peripheral balloon was placed across the site to hold pressure for 30 mins.They assessed again after this and held manual pressure at the sight for 15 mins.After all of this they took a shot and no extravasation or dissection was visualized.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13358635
Report Number2015691-2022-03643
Device Sequence Number4594830
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)221210(10)64086885
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2022
Device Model Number914ESA
Device Catalogue Number914ESA
Device Lot Number64086885
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2022
Supplement Date Received by Manufacturer03/09/2022
Initial Report FDA Received Date01/26/2022
Supplement Report FDA Received Date03/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale